Iowa, 2022

Hail and Damaging Winds in Iowa, May 17, 2022

May 17, 2022 · NWS DMX · 3 events in 1 county or zone

Storms developed along an instability gradient in Nebraska and moved into southern Iowa and northern Missouri. The bowing convective complex produced gusty winds and large hail in Taylor county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms developed along an instability gradient in Nebraska and moved into southern Iowa and northern Missouri. The bowing convective complex produced gusty winds and large hail in Taylor county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 2:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 2:15 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
315 PM CDT Tue May 17 2022

.SHORT TERM.../Tonight through Wednesday/
Issued at 315 PM CDT Tue May 17 2022

Key Messages:

-Uncertainties arise for severe weather threat tonight due to
 daytime convection
-Heavy rain remains consistent threat tonight
-More severe weather possible Thursday
-Much cooler air mass arrives for the weekend

Discussion:

There seems to be a tight severe weather window tonight,
concentrated mostly in far southwest Iowa. CAMs have not handled
daytime convection in Nebraska well earlier today, adding
uncertainty to the severe weather risk this evening. Storms reside
along instability gradient, which exists right along the Missouri
river early this afternoon. These storms could work to limit the
axis's eastward movement, especially since synoptic forcing thus
far has been fairly disorganized. Recent model output reflects
this possibility, slowing the eastward boundary progression.
Recent model runs suggest best precipitation will just clip SW
Iowa initially before sinking south, impacting far northern
Missouri. The LLJ kicks in later this evening and will be integral
in any remaining or re-initiating convection this evening. By the
time it reaches the IA/MO stateline, thunderstorms will be
elevated with PWATs generally between 1.3 and 1.5 inches. Counties
nearest the MO stateline will be best positioned to receive heavy
rainfall with accumulations potentially upwards of 2 inches in
localized areas. Rainfall will clear the region early Wednesday,
leaving dense cloud cover in place that will yield highs that will
only warm in the 70s.

&&

.LONG TERM.../Wednesday night through Tuesday/
Issued at 315 PM CDT Tue May 17 2022

Primary concern of the period occurs with severe potential on
late Thursday as upper trof swings into the northern plains
backing nearly zonal flow to the southwest and pushing a surface
cold front into Iowa. Before convection arrives, Thursday will be
warm with progd 850mb temperatures climbing to 20-24C. Current
forecast has highs in the low to mid 80s, but these will likely
need to be adjusted several degrees warmer with time. Attention
then shifts to convective potential as a strong cold front
approaches late in the day. Cold frontal timing discrepancies
remain in 12z deterministic output however. The 12z ECMWF has
continue the trend of the 00z output of slowing the front arrival
to IA until late Thursday evening. Meanwhile the 12z GFS is around
6 hours quicker, moving it into the state by late Thursday
afternoon and through the state during the evening. Mid-level
capping differences exist too, with 700mb temps warming to 10-12C
on the ECMWF. Meanwhile little to no cap exists in the GFS, with
progd 3000-4000 j/kg of SBCAPE. 0-6km bulk shear of 40-50 knots
would be sufficient for severe potential in the vicinity of the
the eventual cold front location. Additionally, PWATs will climb
to 1.75" which suggests heavy rain potential as well. Will need to
keep an on eye on this period for the potential of both severe
weather and heavy rain, the precise locations of which will hinge
upon cold frontal timing.

Much cooler temperature arrives behind Thursday night's cold
frontal passage with highs only reaching the 50s on Saturday.
Showers will be a possibility as well with cool mid-level temps
combined with cyclonic NW flow. Another shortwave may arrive early
next week as well, with high temps expected to return back to near
70 early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1256 PM CDT Tue May 17 2022

An area of showers will continue moving into western Iowa over
the next couple of hours. Additional thunderstorm activity will
move in after 22z, primarily affecting KDSM and KOTM through the
night. Timing uncertainty remains, however, pending afternoon
convection in eastern Nebraska. Should organization be sufficient,
primary hazards with thunderstorms are heavy rain, damaging
winds, and hail. Ceilings will lower to IFR at KALO, KFOD, and
KMCW. Patchy fog will be possible at KDSM and KOTM through the
morning. Conditions should improve to VFR through during the day
Wednesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Jimenez/Hahn
LONG TERM...Hahn
AVIATION...Jimenez/Hahn
Hazardous weather outlook, May 17, 2:02 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Tue May 17 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening into
tonight, mainly from southwest to south central Iowa. The main
hazards will be large hail and gusty winds along with localized
heavy rainfall. Other thunderstorms activity is expected farther
north with some locally heavy rain as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances are forecast later Thursday into
early Friday with the severe hazards being better determined in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again late Thursday.

In the hours before

Special weather statement, May 17, 2:36 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
336 PM CDT Tue May 17 2022

IAZ081-092-172130-
Adams IA-Taylor IA-
336 PM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of Adams and Taylor
Counties through 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lake Icaria to near
Braddyville. Movement was east at 30 mph.  A wind gust of 55 mph was
recorded at the Red Oak Airport at 325 pm.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Bedford, Lenox, Lake Icaria, New Market, Prescott, Gravity,
Nodaway, Sharpsburg, Conway, Carbon, Lake Of Three Fires State Park,
Corning Municipal Airport, Bedford Municipal Airport and Lake Icaria
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4058 9492 4073 9491 4073 9493 4116 9493
      4116 9447 4105 9447 4057 9465
TIME...MOT...LOC 2035Z 270DEG 25KT 4113 9491 4061 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Small

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
May 17, 3:40 PM CST
Where
Taylor County, Bedford
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.670, -94.720

A report of 12 to 18 inch diameter tree branches down.

Hail, Taylor

When
May 17, 3:57 PM CST
Where
Taylor County, 4.65 mi NNW of Blockton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.680, -94.510

Ping pong ball sized hail reported via mping.

Thunderstorm Wind, Taylor

When
May 17, 4:01 PM CST
Where
Taylor County, 4.65 mi NNW of Blockton
Measured
63 kt (72 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.680, -94.510

A 72 mph gust measured with a hand held anemometer via spotternetork.org report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025406, 1025404, 1025405.